Coffee lovers rejoiced when researchers reported on Tuesday that caffeine doesn’t actually give you heart palpitations. Irregular heartbeats — the occasional hiccup or sporadic rapid drumming — have been associated with potentially fatal heart failure, but caffeine fiends can rest easy knowing their morning cup won’t cause their hearts to malfunction. Still, that’s not very helpful when over-caffeinating makes you feel like your not-actually-fluttering heart is going to explode.

Even if it doesn’t cause irregular heart rhythms, caffeine, a central nervous system stimulant, will make your heart race. Your morning red eye causes the neurotransmitters norepinephrine and epinephrine to increase the rate and force of heart muscle contraction. Your blood pressure rises, your heart rate goes up, and, when you’ve had too much, heart explosion anxiety sets in.

Knowing you’re not going to die from heart palpitations brings some relief, but it doesn’t make it any easier to deal with the sweaty, jittering mania that over-caffeination unleashes. The thing to do, if your trembling hands can manage it, is to hydrate. A lot. It’s been suggested that you down at least 32 ounces — about three soda cans worth — in five to 10 minutes. Flushing the drug out of your system is the only way to still your too-quickly beating heart.

The study, published in the Journal of the American Heart Association, attempted to take down the long-held assumption that caffeine and cardiac ectopy were associated because the stimulant, in many forms, is actually good for the heart, and avoiding it out of the unfounded fear your heart might race out of control could actually be harmful.

Caffeine intake has been associated with a lower risk of type 2 diabetes, obesity, and depression, and has been shown to help keep the brain young.

While the researchers focused on caffeine intake by way of coffee, tea, and chocolate, they didn’t consider the super doses of the stimulant found in energy drinks. Moderate doses of caffeine probably won’t kill you by way of heart arrhythmia, but the dose, as they say, makes the poison.